Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 165, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 1998, 3:19 AM CDT for Grant County, Wisconsin; Clayton County, Iowa. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1998, 3:19 AM CDT (08:19 UTC)
- Expired
- Jun 27, 1998, 4:30 AM CDT
- In force
- 71 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Clayton County, IA, Grant County, WI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3771 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
552 WUUS1 KLSE 270820 RRA SVRLSE IAC043-WIC043-270930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 319 AM CDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN SOUTHWESTERN WISCONSIN CLAYTON COUNTY IN NORTHEASTERN IOWA * UNTIL 430 AM CDT * AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES SOUTHEAST OF DECORAH TO 40 MILES NORTH OF DUBUQUE... MOVING SOUTHEAST AT 30 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... BOSCOBEL AT 325 AM GUNDER AND CLAYTON AT 340 AM THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. THE CLAYTON COUNTY SHERIFF REPORTED A 60 MPH WIND GUST AT MONONA AT 309 AM. STAY INSIDE AND AWAY FROM WINDOWS KING/NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:20 PM CDT, 6 hours 59 minutes earlier.
Area forecast discussion, Jun 26, 8:20 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 820 PM CDT FRI JUN 26 1998 FORECAST CONCERNS TONIGHT...FLASH FLOOD AND SEVERE WEATHER POTENTIAL. SURFACE ANALYSIS AT 00Z HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES. THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE ALONG THE FRONT. SEVERE WEATHER IS ALSO A DEFINITE POSSIBLITY WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. FLASH FLOOD WATCH WILL BE ISSUED SHORTLY FOR PORTIONS OF WEST CENTRAL...CENTRAL AND SOUTHWEST WISCONSIN. COORDINATED WITH MINNLEAPOLIS...DES MOINES...MILWAUKEE...GREEN BAY AND STORM PREDICTION CENTER. THOMPSON
In the hours before
Special weather statement, Jun 27, 2:41 AM CDT, 38 minutes before
MNZ079-086>088-WIZ017-029-032>034-041>044-053>055-061-270840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 241 AM CDT SAT JUN 27 1998 ...THE TORNADO WATCH IS NO LONGER IN EFFECT... THE TORNADO WATCH THAT WAS IN EFFECT FOR MUCH OF WESTERN AND CENTRAL WISCONSIN AS WELL AS PART OF SOUTHEAST MINNESOTA IS NO LONGER IN EFFECT. COUNTIES THAT ARE NO LONGER IN THE WATCH INCLUDE: IN SOUTHEAST MINNESOTA...WABASHA...DODGE...OLMSTED AND WINONA IN WESTERN AND CENTRAL WISCONSIN...TAYLOR...CLARK...BUFFALO... TREMPEALEAU...JACKSON...LA CROSSE...MONROE...JUNEAU...ADAMS... VERNON...CRAWFORD AND RICHLAND. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR GRANT COUNTY UNTIL 7 AM WHICH REPLACED THE TORNADO WATCH THAT WAS IN EFFECT FOR THAT COUNTY. KING
Special weather statement, Jun 27, 2:41 AM CDT, 38 minutes before
MNZ079-086>088-WIZ017-029-032>034-041>044-053>055-061-270840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 241 AM CDT SAT JUN 27 1998 ...THE TORNADO WATCH IS NO LONGER IN EFFECT... THE TORNADO WATCH THAT WAS IN EFFECT FOR MUCH OF WESTERN AND CENTRAL WISCONSIN AS WELL AS PART OF SOUTHEAST MINNESOTA IS NO LONGER IN EFFECT. COUNTIES THAT ARE NO LONGER IN THE WATCH INCLUDE: IN SOUTHEAST MINNESOTA...WABASHA...DODGE...OLMSTED AND WINONA IN WESTERN AND CENTRAL WISCONSIN...TAYLOR...CLARK...BUFFALO... TREMPEALEAU...JACKSON...LA CROSSE...MONROE...JUNEAU...ADAMS... VERNON...CRAWFORD AND RICHLAND. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR GRANT COUNTY UNTIL 7 AM WHICH REPLACED THE TORNADO WATCH THAT WAS IN EFFECT FOR THAT COUNTY. KING
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:42 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 63 min |
| Jun 26, 9:36 PM CDT | Flash Flood Warning | ARX | Jackson, Trempealeau | 3 hr |
| Jun 26, 9:46 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 64 min |
| Jun 26, 9:51 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 64 min |
| Jun 26, 10:08 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 62 min |
| Jun 26, 10:53 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 67 min |
| Jun 26, 10:59 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 61 min |
| Jun 26, 11:07 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 63 min |
| Jun 26, 11:10 PM CDT | Tornado Warning | ARX | Buffalo | 50 min |
| Jun 26, 11:16 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 74 min |
| Jun 26, 11:20 PM CDT | Flash Flood Warning | ARX | Clark | 3 hr |
| Jun 26, 11:33 PM CDT | Flash Flood Warning | ARX | Buffalo | 3 hr |
| Jun 26, 11:49 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 71 min |
| Jun 27, 12:07 AM CDT | Severe Thunderstorm Warning | ARX | Jackson | 83 min |
| Jun 27, 12:21 AM CDT | Severe Thunderstorm Warning | ARX | Monroe | 69 min |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Jackson, La Crosse, Monroe, Trempealeau | 5 hr |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Clark | 5 hr |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Buffalo | 5 hr |
| Jun 27, 12:43 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 62 min |
| Jun 27, 1:05 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 70 min |
| Jun 27, 1:36 AM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland | 84 min |
| Jun 27, 1:40 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 50 min |
| Jun 27, 2:26 AM CDT | Flash Flood Warning | ARX | Vernon | 3 hr |
| Jun 27, 6:05 AM CDT | Flash Flood Warning | ARX | Jackson, Trempealeau | 9 hr |
| Jun 27, 6:05 AM CDT | Flash Flood Warning | ARX | Clark | 9 hr |
| Jun 27, 1:36 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 84 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.